ISSN 2398-2969      

Naproxen poisoning

icanis
Contributor(s):

Introduction

  • Non-steroidal anti-inflammatory agent (NSAID).
  • Poorly tolerated by dog.
  • Signs: gastrointestinal ulceration, blood dyscrasias.
  • Diagnosis: history, clinical signs.
  • Treatment: symptomatic.
  • Prognosis: good.
    Print off the owner factsheet Ibuprofen and Naproxen toxicosis Ibuprofen and Naproxen toxicosis to give to your client.

Pathogenesis

Pathophysiology

  • Exact mode of action unknown, not mediated through the pituitary axis.
  • Along with most other NSAIDs, produces gastrointestinal damage.
  • Lesions vary from erythema, hemorrhage and erosion to ulceration and peritonitis.
  • Degree of gastrointestinal intolerance depends on the dose-level and the duration of drug administration.
  • The dog has a relatively low tolerance for the drug.
  • Gastrointestinal lesions have been seen following both parenteral and oral administration.
  • Inhibits prostaglandin cyclo-oxygenase activity, which results in a prostaglandin deficiency at the tissue level.
  • Ten times more potent than aspirin.
  • Half-life of 74 hours.
  • Naproxen may induce nephritis. Glomerular nephritis, interstitial nephritis and nephrotic syndrome have been reported in humans following use of naproxen.

Diagnosis

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Prevention

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Further Reading

Publications

Refereed papers

  • Recent references from PubMed and VetMedResource.
  • Dye T L (1997) Naproxen toxicosis in a puppy. Vet Hum Toxicol 39 (3), 157-159 PubMed.
  • Gilmour M A & Walshaw R (1987) Naproxen-induced toxicosis in a dog. JAVMA 191 (11), 1431-1432 PubMed.

Other sources of information

  • MIMS Annual, MIMS Australia, ISSN 0725-4709.

Organisation(s)

Can’t find what you’re looking for?

We have an ever growing content library on Vetlexicon so if you ever find we haven't covered something that you need please fill in the form below and let us know!

 
 
 
 

To show you are not a Bot please can you enter the number showing adjacent to this field

 Security code